Alert archive / Vermont / Wind Advisories in 2024
Wind Advisory 9, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Aug 9, 2024, 3:37 AM EDT for Clinton County, Essex County, New York; 5 counties in Vermont. It took effect at Aug 9, 2024, 2:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2024, 3:37 AM EDT (07:37 UTC)
- In effect from
- Aug 9, 2024, 2:00 PM EDT
- Expired
- Aug 9, 2024, 9:17 PM EDT
- In force
- 7 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Addison County, VT, Chittenden County, VT, Franklin County, VT, Grand Isle County, VT, Rutland County, VT
The radar
The Burlington radar (KCXX), 18 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 7.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960 WWUS71 KBTV 090737 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 337 AM EDT Fri Aug 9 2024 NYZ028-035-VTZ001-002-005-009-011-016>019-092100- /O.NEW.KBTV.WI.Y.0009.240809T1800Z-240810T0600Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Western Chittenden-Western Addison-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland- Including the cities of Underhill, Alburgh, Ticonderoga, Middlebury, Fair Haven, South Hero, Port Henry, Ripton, Richmond, Richford, St. Albans, Vergennes, East Wallingford, Burlington, Champlain, Shelburne, Enosburg Falls, Rutland, Killington, Bristol, Plattsburgh, and Swanton 337 AM EDT Fri Aug 9 2024 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Champlain Valley and Western Slopes of the Green Mountains of Vermont. * WHEN...From 2 PM this afternoon to 2 AM EDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Due to saturated soils trees could be more susceptible to be blown down and may result in isolated to scattered power outages. * ADDITIONAL DETAILS...The strongest winds will occur between 5 PM and 9 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$
3 follow-up statements
766 WWUS71 KBTV 091922 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 322 PM EDT Fri Aug 9 2024 NYZ028-035-VTZ001-002-005-009-011-016>019-100600- /O.CON.KBTV.WI.Y.0009.000000T0000Z-240810T0600Z/ Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin-Western Chittenden-Western Addison-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland- Including the cities of Shelburne, Vergennes, St. Albans, Ticonderoga, Middlebury, East Wallingford, Richmond, Plattsburgh, Richford, Burlington, Underhill, Alburgh, Fair Haven, South Hero, Champlain, Rutland, Bristol, Port Henry, Killington, Enosburg Falls, Swanton, and Ripton 322 PM EDT Fri Aug 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...The Champlain Valley and Western Slopes of the Green Mountains of Vermont. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Due to saturated soils trees could be more susceptible to be blown down and may result in isolated to scattered power outages. * ADDITIONAL DETAILS...The strongest winds will occur between 5 PM and 9 PM this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Boyd
573 WWUS71 KBTV 092305 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 705 PM EDT Fri Aug 9 2024 NYZ028-VTZ001-002-005-016-100200- /O.UPG.KBTV.WI.Y.0009.000000T0000Z-240810T0600Z/ /O.NEW.KBTV.HW.W.0005.240809T2305Z-240810T0200Z/ Eastern Clinton-Grand Isle-Western Franklin-Western Chittenden- Eastern Franklin- Including the cities of South Hero, St. Albans, Champlain, Shelburne, Alburgh, Swanton, Richford, Plattsburgh, Enosburg Falls, and Burlington 705 PM EDT Fri Aug 9 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph. * WHERE...In New York, Eastern Clinton County. In Vermont, Eastern Franklin, Grand Isle, Western Chittenden, and Western Franklin Counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NYZ035-VTZ009-011-017>019-100600- /O.CON.KBTV.WI.Y.0009.000000T0000Z-240810T0600Z/ Eastern Essex-Western Addison-Western Rutland-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Underhill, Ripton, Killington, Ticonderoga, East Wallingford, Port Henry, Middlebury, Vergennes, Rutland, Bristol, Richmond, and Fair Haven 705 PM EDT Fri Aug 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT SATURDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph. * WHERE...In New York, Eastern Essex County. In Vermont, Eastern Addison, Western Addison, Eastern Chittenden, Eastern Rutland, and Western Rutland Counties. * WHEN...Until 2 AM EDT Saturday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Lahiff
179 WWUS71 KBTV 100117 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 917 PM EDT Fri Aug 9 2024 NYZ028-VTZ001-002-005-016-100230- /O.CAN.KBTV.HW.W.0005.000000T0000Z-240810T0200Z/ Eastern Clinton-Grand Isle-Western Franklin-Western Chittenden- Eastern Franklin- Including the cities of South Hero, St. Albans, Champlain, Shelburne, Alburgh, Swanton, Richford, Plattsburgh, Enosburg Falls, and Burlington 917 PM EDT Fri Aug 9 2024 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased across the region. $$ NYZ035-VTZ009-011-017>019-100230- /O.CAN.KBTV.WI.Y.0009.000000T0000Z-240810T0600Z/ Eastern Essex-Western Addison-Western Rutland-Eastern Chittenden- Eastern Addison-Eastern Rutland- Including the cities of Underhill, Ripton, Killington, Ticonderoga, East Wallingford, Port Henry, Middlebury, Vergennes, Rutland, Bristol, Richmond, and Fair Haven 917 PM EDT Fri Aug 9 2024 ...WIND ADVISORY IS CANCELLED... Winds have decreased across the region. $$ Lahiff
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Aug 9, 1:24 AM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Aug 9, 1:24 AM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
124 AM EDT Fri Aug 9 2024
.SYNOPSIS...
Clouds and precipitation chances will increase into the evening.
Thereafter, the remnants of Debby will move through the region
tonight through tomorrow night with increasing confidence of a wide
swath of 2 to 5 inches of rain. There is the potential for scattered
flash and river flooding as well as localized gusty to damaging
winds.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 115 AM EDT Friday...Initial warm air/moisture advection
band of moderate to locally heavy precip has overachieved from
parts of Essex County, NY into central VT where rainfall totals
have been btwn 0.75 and 1.50". The rainfall rates have generally
been in the 0.20 to 0.30" per hour rate, which should minimal
flash flood threat, but we are monitoring closely. Have bumped
initially qpf up to match latest obs/radar trends, along with
increasing pops to 100% for most of central/northern VT thru
09z. Thinking eventually precip wl become more showery toward
sunrise over VT, as best forcing/moisture shifts into northern
NY. Otherwise, did review the 00z guidance and parts of the cwa
may need a wind advisory associated with strengthening 925mb to
850mb jet of 50 to 70 knots. Rest of fcst is in good shape.
Previous discussion below...
The first push of tropical moisture ahead of Tropical Storm
Debby will arrive this evening in the form of showers and
thunderstorms lasting into tomorrow (Friday). From this evening
through Friday morning, we can expect roughly a quarter of an
inch of rain for the southern half of Vermont while much of
northern New York and northern Vermont will see anywhere from
0.25-1.00" and up to 1.50" in the St. Lawrence Valley. There
could also be embedded heavier showers and thunderstorms across
the region, resulting in localized higher amounts. This period
of rainfall is not expected to be heavy nor cause significant
flooding, but could prime the soils for future heavy rain.
Tropical Storm Debby will be transitioning to an extratropical
cyclone as it crosses the of the forecast area Friday through
Saturday morning. It is expected to produce as much as 1.00-1.75"
additional rain for much of the area with up to 2-4 inches possible
in the Adirondacks. For the Friday and Friday night period, our
northern New York zones are within the Weather Prediction Center's
Moderate Risk for Excessive Rainfall. This indicates at least 40%
chance of rainfall exceeding flash flood guidance. Because of this,
we are continuing the existing Flood Watch in St. Lawrence,
Franklin, western Clinton, and western Essex counties of New York.
We had added an additional Flood Watch with a slightly later start
time for northern and central Vermont to account for areas that have
had recent heavy rain cause issues with infrastructure such as
culverts and drainage. This may allow for additional flooding in the
Northeast Kingdom even with lower amounts forecast.
With a portion of our area to the right of Debby's track, we are
monitoring the potential for severe thunderstorms (including the
possibility of a tornado) during the Friday and Friday night period.
Bulk wind shear maximizes Friday afternoon and Friday evening, and
CAPE values are not overly impressive, but don't necessarily need to
be with a transitioning tropical system for the threat of severe
weather. Much of the forecast area is now within a Marginal Severe
threat from the Storm Prediction Center for Friday and Friday night.
We are also monitoring the potential of some downsloping
southeasterly winds throughout Friday night on northern and western
slopes as well as southerly funneling winds in the Champlain Valley
as a potent low level jet moves overhead. With so much recent
rainfall, including the showers expected tonight, soils will be
saturated, which may allow for easier than usual treefalls in gusty
winds. Wind gusts up to 40 mph are possible at lower elevations,
while the summits could gust up to 60 mph.
The storm will then move out of the region quickly on Saturday, and
we could have mostly sunny skies as soon as late Saturday morning.
However, mainstem rivers are expected to rise Friday night into
Saturday, peaking around early Saturday morning. The one river we
are anticipating to rise into flood at this time will be the East
Branch Ausable River at Ausable Forks, which is expected to reach
minor flood stage about 4 AM Saturday morning, peaking in moderate
stage around 8 AM. More information about this can be found in the
Hydrology Section of the Area Forecast Discussion.
After a few nights of fall-like weather, we are expecting lows to
increase again tonight (upper 50s to upper 60s) and Friday night
(mid 60s to lower 70s) under thick cloud cover and south to
southeasterly surface flow. Friday's highs will be slightly cooler
than seasonable averages in the 70s for most, though temperatures
could vary depending on placement and frequency of showers ahead of
Debby as well as the speed at which Debby moves into our region. Due
to Saturday's drier conditions and clearing skies, high temperatures
will be in the mid and upper 70s with some lower 80s possible in the
Champlain and Connecticut River valleys.
&&
.SHORT TERM /SATURDAY NIGHT/...
As of 336 PM EDT Thursday...Conditions remain dry Monday with
temperatures generally running around to slightly above seasonal
averages in the upper 70s to mid 80s. Synoptically, major features
will be a large blocking ridge over the inter-mountain western US, a
relative longwave trough across the Central Plains, and the Bermuda
Ridge in the western Atlantic. While upper flow remains fast and
zonal, a lifting migratory low will push a warm front through the
North Country Monday night increasing chances of rain. With the
track of the low south of Vermont, overrunning will favor spreading
rain chances south to north overnight.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 336 PM EDT Thursday...Broad upper level troughing associated
with a cut-off low will continue to influence the North Country
Sunday. However, models highly favor the 500mb circulation opening
up becoming more entrained into the long wave pattern supporting an
increasingly progressive pattern. As such, shower chances increase
Sunday through Monday as the trough tracks eastward. The pattern
favors upslope areas, west to northwest slopes, for heaviest QPF
amounts but overall atmospheric moisture content under the upper low
will be lower than seasonal averages (PWATs less than 1"). This
would mean less than 0.5" of rain in general with no appreciable
concerns for additional flooding at this time.
With upper flow becoming progressive, anticipate fast-moving,
migratory ridge/troughs Tuesday through Thursday. The airmass source
regions will be continental pointing to drier troughs with only
scattered showers. Daily temperatures should range around seasonal
averages with highs in the upper 70s/low 80s and lows in the 50s to
low 60s.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
Through 06Z Saturday...Challenging next 12 to 24 hours taf
forecast with changeable conditions and developing strong low
level wind shear, creating localized moderate to severe
turbulence, especially near terrain features. Bands of moderate
rain with a mix of VFR/MVFR with localized IFR will continue to
slowly lift north thru our northern TAF sites this morning.
Expecting lowering cigs to IFR at MPV toward sunrise associated
with southeast upslope flow, but improving to VFR at RUT/BTV as
the rain lifts north. Additional period of moderate to heavy
rainfall redevelops over northern NY by 15z and spreads into VT
by early aftn with MVFR and localized IFR cigs/vis likely. In
addition, a strengthening wind field at 2000 to 3000 feet above
ground level of 50 to 70 knots will create areas of low level
wind shear and turbulence from roughly 18z thru 03z this
evening. CIGS trend toward IFR most locations by 06z on Saturday
night with lighter wind fields developing.
Outlook...
Saturday: VFR. Slight chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Chance SHRA, Slight chance TSRA.
Sunday Night: Mainly VFR, with local MVFR possible. Chance SHRA.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Tuesday: Mainly VFR, with local MVFR possible. NO SIG WX.
&&
.HYDROLOGY...
As of 337 PM EDT Thursday...Heavy rainfall with embedded
thunderstorms will be possible beginning this evening into
Saturday morning. Storm total rainfall is most likely 2 to 5
inches with locally higher amounts in northern New York.
Meanwhile, 1 to 3 inches are most likely totals in Vermont, with
the heavier amounts more likely towards the north and west. If
the storm track remains near the St. Lawrence Valley, the
impacts to river basins will be relatively limited, but a jog
towards the Champlain Valley would result in greater extent of
flooding. Basins that are at most risk at this time based on the
footprint of heaviest rain include the Ausable River, Otter
Creek, and Great Chazy River. However, recent rainfall and
topography will also play a role in possible impacts. Much of
central Vermont and northeastern Vermont, portions of the
Champlain Valley, and northernmost New York have very wet soils
and much above normal streamflow. Due to lack of deep convection
in a tropical environment, hourly rainfall rates may limit
flash flooding to some extent but six and twenty-four hour
rainfall totals and extent of heavy rain will lead to a greater
risk of river flooding. Relatively low flash flood guidance, in
range of 2 to 2.5 inches of rainfall in 6 hours, could be
achieved, especially Friday night as the tropical remnants cross
the region.
&&
.MARINE...
Channeled winds through Lake Champlain have supported briefly
strong sustained winds out of the south at 25 knots. Since
then, winds have trended closer to 20 knots. Waves increased up
towards 2 feet. Conditions will continue to be monitored, as it
appears that winds may intermittently increase and decrease over
the course of the night.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch from this afternoon through Saturday morning for
VTZ003-004-006>008-016-017.
NY...Flood Watch from 8 AM EDT this morning through Saturday
morning for NYZ026-027-029>031-034-087.
&&
SYNOPSIS...Storm
NEAR TERM...Taber/Storm
SHORT TERM...Boyd
LONG TERM...Boyd
AVIATION...Taber
HYDROLOGY...Team BTV
MARINE...Hazardous weather outlook, Aug 8, 3:24 PM EDT, 12 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 324 PM EDT Thu Aug 8 2024 NYZ026-027-029>031-034-087-091930- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Western Essex- Southwestern St. Lawrence- 324 PM EDT Thu Aug 8 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028-035-VTZ001-002-005-009>011-018>021-091930- Eastern Clinton-Eastern Essex-Grand Isle-Western Franklin- Western Chittenden-Western Addison-Orange-Western Rutland- Eastern Addison-Eastern Rutland-Western Windsor-Eastern Windsor- 324 PM EDT Thu Aug 8 2024 This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The remnants of Debby will move through the region Friday and Friday night and bring heavy rainfall. Rainfall amounts of 1 to 3 inches, with locally higher amounts, are expected, though it will depend on the system's exact track. This rainfall could cause scattered flash flooding and river flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VTZ003-004-006>008-016-017-091930- Orleans-Essex-Lamoille-Caledonia-Washington-Eastern Franklin- Eastern Chittenden- 324 PM EDT Thu Aug 8 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for central Vermont, northeast Vermont and northwest Vermont. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 10:35 AM EDT | Areal Flood Warning | BTV | Essex | 3 hr |
| Aug 9, 12:15 PM EDT | Areal Flood Warning | BTV | Clinton | 3 hr |
| Aug 9, 3:42 PM EDT | Areal Flood Warning | BTV | Franklin, St. Lawrence | 3 hr |
| Aug 9, 4:04 PM EDT | Areal Flood Warning | BTV | Clinton, Essex | 3 hr |
| Aug 9, 4:48 PM EDT | Flash Flood Warning | BTV | St. Lawrence | 4 hr |
| Aug 9, 5:07 PM EDT | Flash Flood Warning | BTV | Franklin, St. Lawrence | 4 hr |
| Aug 9, 5:13 PM EDT | River Flood Warning | BTV | Clinton, Essex | 14 hr |
| Aug 9, 6:09 PM EDT | Flash Flood Warning | BTV | Franklin, St. Lawrence | 3 hr |
| Aug 9, 7:05 PM EDT | High Wind Warning | BTV | Clinton | 2 hr |
| Aug 9, 3:05 AM EDT | Areal Flood Warning | BTV | Caledonia, Essex, Orleans, Washington | 6 hr |
Nearby
Wind Advisories in Vermont, 2024Wind Advisories in New York, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.